Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 5, 2001, 9:19 PM CDT for Cloud County, Republic County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 5, 2001, 9:19 PM CDT (02:19 UTC)
- Expired
- May 5, 2001, 10:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Republic County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
793
WUUS53 KTOP 060221
SVRTOP
KSC029-157-060315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT SAT MAY 5 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1015 PM CDT
* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF COURTLAND
TO 22 MILES SOUTHWEST OF JAMESTOWN...OR FROM 31 MILES NORTHWEST OF
CONCORDIA TO 26 MILES SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT
40 MPH.
* SOME LOCATIONS AFFECTED...
COURTLAND
JAMESTOWN
REPUBLIC
NORWAY
SCANDIA
BELLEVILLE
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9796 3935 9791 3945 9775 3955 9760
3972 9743 4001 9748What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:05 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 5, 3:05 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT SAT MAY 5 2001 ...THUNDERSTORM CHANCES AND TIMING MAIN FORECAST CONCERNS... CLOSED UPPER LOW OVER WESTERN KANSAS AT 18Z, OPENS UP AND BEGINS MOVING NORTHEAST OVERNIGHT INTO SUNDAY. THIS IS AS A RESULT OF UPPER WAVE DIVING SOUTHEAST FROM WESTERN CANADA SHORTENING THE WAVELENTH AND KICKING IT OUT. THESE EVENTUALLY PHASE INTO ONE TROUGH IN THE NORTHERN PLAINS/WESTERN GREAT LAKES BY MONDAY/TUESDAY. ONE MAIN SURGE OF ENERGY COMES INTO KANSAS OVERNIGHT WITH VORT LOBE, AND EXPECT MCS TO MOVE ACROSS NORTHEAST QUARTER OF KANSAS BETWEEN 06 AND 12Z. AS UPPER TROUGH AND ASSOCIATED SURFACE TROUGH MOVE THROUGH ON SUNDAY, ANOTHER ROUND OF THUNDERSTORMS IS LIKELY, EXITING EASTERN KANSAS EARLY SUNDAY EVENING. WILL LEAVE A CHANCE OF THUNDERSTORMS IN THE FAR EAST INTO EARLY SUNDAY EVENING, ALTHOUGH ETA DROPPING PRECIP AFTER WINDS HAVE GONE WESTERLY BEHIND SURFACE TROUGH LOOKS A BIT SUSPECT. CHANCES FOR SEVERE WEATHER ARE THERE FOR BOTH TONIGHT AND SUNDAY. TIMING OF EXPECTED SQUALL LINE TONIGHT, AND RELATIVELY WEAK DEEP LAYER SHEAR ON SUNDAY, WOULD ARGUE AGAINST A LARGE AREA OF ORGANIZED SEVERE CONVECTION. GUIDANCE TEMPS ARE IN LINE WITH GOING FORECAST AND ONLY MINOR MODIFICATIONS WERE MADE. BIGGEST CONCERN WOULD BE HIGH TEMPS ON SUNDAY AS SIGNFICANT SUNSHINE OVER EASTERN KANSAS WOULD LEAD TO HIGHS IN THE MIDDLE OR UPPER 70S. HOWEVER, BELIEVE ENOUGH CLOUD COVER WILL BE AROUND TO KEEP HIGHS IN THE LOWER 70S. .TOP...NONE GDP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:32 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| May 5, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 33 min |
| May 6, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 30 min |
| May 6, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 31 min |
| May 6, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| May 6, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 6, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| May 6, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 6, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.